The Pharmacy and Poisons Board (PPB) now says a probe has been launched after one person died after taking the COVID-19 AstraZeneca vaccine in Kenya.
However, according to Dr. Peter Ikamati, Deputy Director, PER, at the PPB, the death could have been caused by a miscarriage and not necessarily the vaccine.
He added that the Board will release a report on the incident, which happened in Uasin Gishu, on Friday.
“What we can say is it was a misreport, an expectant female got a miscarriage, it happened within period of being given vaccine. Miscarriage could have happened, it does not have to be linked to the shot,” he said on Wednesday.
“Because of the gravity of the matter, when a severe case is reported, PPB will follow up within 24hours.”
Dr. Ikamati further added that 279 people had adverse effects after taking the vaccine, with 7 others experiencing severe symptoms.
The Ministry of Health also said 370,000 Kenyans have so far been vaccinated against COVID-19, with Lamu recording the lowest number of people at 262.
“You can get vaccinated today and it does not mean you can’t suffer any other effects such as hypertension or diarrhea…If this happens after the vaccine, it may not mean such effects were caused by the vaccine,” said Dr. Collins Tabu, Head of Immunization, Ministry of Health.
Dr. Tabu stated that Kenya is projected to spend more than Ksh.36 billion to deliver the COVID-19 AstraZeneca vaccine.